Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 415, NWS Norman, OK

May 19, 2003Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 19, 2003, 5:05 PM CDT for Clay County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2003, 5:05 PM CDT (22:05 UTC)
Expired
May 19, 2003, 5:45 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 106 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2003-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2003-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-776 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS54 KOUN 192205
SVROKC
TXC077-192245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT MON MAY 19 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 545 PM CDT

* AT 505 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES NORTHWEST OF JOY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY.

LAT...LON 3365 9841 3349 9831 3367 9778 3391 9799

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:43 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 19, 3:43 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
343 PM CDT MON MAY 19 2003

COLD FRONT CONTINUES TO ADVANCE SOUTHEAST ACROSS OUR FORECAST
AREA... EXTENDING FROM NEAR ENID TO ALTUS AT 3 PM.  THE FRONT SHOULD
CONTINUE ITS SOUTHEAST PROGRESSION OVERNIGHT... AND WILL PROVIDE A
NICE FOCUS FOR THUNDERSTORM DEVELOPMENT.  THERE IS A FAIRLY STRONG
CAP TO OVERCOME... BUT ELEVATED STORMS HAVE ALREADY FORMED IN OUR
SOUTHWEST COUNTIES.  MID-LEVEL TEMPERATURES ARE FORECAST TO COOL
THIS EVENING... SO ADDITIONAL STORM DEVELOPMENT SHOULD NOT BE TOO
DIFFICULT OVER THE SOUTHEAST HALF OF OUR AREA.  SOME HEAVY RAIN IS
LIKELY IN OUR SOUTHEASTERN COUNTIES... FROM ABOUT ARDMORE TO
COALGATE AND EAST FROM THERE... BUT AT THIS POINT IT LOOKS LIKE MOST
OF THAT WOULD BE READILY SOAKED UP BY THE SOIL.

ON THE OTHER SIDE OF THE FRONT... DRIZZLE AND STRONG NORTH WINDS ARE
COMMON.  WILL ATTEMPT TO INCLUDE DRIZZLE IN THE ZONE FORECAST... AND
IT IS IN THE GRIDS.

BEYOND TONIGHT... RATHER FEW CHANGES WERE MADE TO THE FORECASTS.
THE NEW GFS/MRF HAS A DEEP CUTOFF LOW OVER THE MIDWEST IN THE LATER
PERIODS... BUT THERE IS NO OTHER SUPPORT FOR THAT IDEA.  HAVE
ELECTED TO ADJUST FOR A MORE NORTHEASTERN POSITION FOR THE CUTOFF
LOW... AND A LESS-INTENSE ONE.  THIS BRINGS US RIGHT BACK TO THE
PREVIOUS FORECAST.

OKC   55   69   50   74  / 40    0   10    0
HBR   52   69   49   75  / 20   10   10    0
SPS   59   72   52   76  / 50   30   30   20
GAG   44   65   45   73  / 20    5    0    0
PNC   52   65   47   73  / 40   10    0    0
DUA   65   73   55   76  / 60   30   30   20

FORECAST ID = 23

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 19, 12:00 PM CDT, 5 hours 5 minutes before
OKZ004>048-050>052-TXZ083>090-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 19 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS GENERALLY EAST OF A LINE EXTENDING FROM
CHEROKEE...TO ELK CITY...TO HOLLIS. THIS RISK AREA INCLUDES ALL OF
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH THE EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS...AND PLAN
FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE THROUGH OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON AND EVENING. THUNDERSTORM INITIATION IS
EXPECTED TO VERY DIFFICULT AHEAD AND ALONG THE FRONTAL BOUNDARY DUE
TO A STRONG CAPPING INVERSION. HOWEVER...BACKING WINDS AND MOISTURE
POOLING OVER CENTRAL AND NORTH CENTRAL OKLAHOMA...NEAR AND NORTH OF
A SMALL SURFACE LOW PRESSURE CENTER...COULD YIELD THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON ALONG THE FRONT. PLUS...THE CAPPING
INVERSION WILL BE A LITTLE WEAKER THE FURTHER NORTH AND EAST YOU GO.

BY THIS EVENING...A SHORT WAVE TROUGH WILL MOVE INTO THE REGION
BEHIND THE FRONT. THIS FEATURE WILL HELP DECREASE THE CAPPING
INVERSION AND SUPPORT THE DEVELOPMENT OF SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS NORTH OF THE COLD FRONT. WIND SHEAR
PARAMETERS ARE MARGINAL FOR ORGANIZED SEVERE THUNDERSTORMS...BUT
THERE IS ENOUGH INSTABILITY TO SUPPORT STORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING DOWNBURST WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS MAINLY SOUTHERN OKLAHOMA
AND NORTH TEXAS ON TUESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS
WILL CONTINUE THROUGH THURSDAY ACROSS WESTERN OKLAHOMA AND WESTERN
PORTIONS OF NORTH TEXAS...MAINLY DURING THE EVENING AND OVERNIGHT
TIME FRAMES.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

11

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.